Hail, Malheur
- When
- June 29, 5:45 PM MST to 5:55 PM MST
- Where
- Malheur County, 1 mi NNW of Vale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.993, -117.258
A trained spotter near Vale reported 1 inch hail.
A moist, southerly flow continued across the Intermountain West on the 29th with severe thunderstorms developing over parts of Malheur County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOI wrote it up.
A moist, southerly flow continued across the Intermountain West on the 29th with severe thunderstorms developing over parts of Malheur County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 29, 2:22 PM MST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE ID...UPDATED FOR WATCH BOX 322 PM MDT TUE JUN 29 2010 .SHORT TERM...TONIGHT THROUGH THURSDAY...SENT OUT THE LATEST FORECAST PACKAGE EARLY SO THAT I COULD INCLUDE THE MENTION OF THE SEVERE THUNDERSTORM WATCH BOX. WATCH BOX COVERS GEM...PAYETTE...WASHINGTON...ADAMS...BOISE AND VALLEY COUNTIES IN IDAHO AND BAKER COUNTY IN OREGON. THE WATCH BOX IS IN EFFECT UNTIL 05Z. CONVECTIVE ACTIVITY SLOWLY DEVELOPING OVER THE AREA THIS AFTERNOON. CLOUD COVER OVER IDAHO HAS LIMITED SURFACE HEATING BUT CLOUDS ARE BREAKING UP AND THUNDERSTORMS HAVE FORMED OVER TWIN FALLS COUNTY. THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE THIS AFTERNOON AS THE AIRMASS BECOMES UNSTABLE DUE TO SURFACE HEATING AND THE ADDED INSTABILITY FROM AN UPPER LEVEL JET AND THE APPROACHING UPPER LEVEL TROUGH. MAIN THREAT FROM THE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING WILL BE WIND BUT WILL ALSO SEE BRIEF PERIODS OF HEAVY RAIN AND SMALL HAIL. WITH THE APPROACHING UPPER LEVEL LOW WILL CONTINUE TO SEE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THROUGH THE NIGHT. ON WEDNESDAY COOLER TEMPERATURES AS THE UPPER LEVEL TROUGH MOVES OVER THE FORECAST AREA BUT STILL ENOUGH MOISTURE AND INSTABILITY TO KEEP A MENTION OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS. .LONG TERM...THURSDAY NIGHT THROUGH SUNDAY...MODELS SHOW GOOD AGREEMENT THROUGH THE WEEKEND. ON FRIDAY A SHORTWAVE TROUGH CROSSES THE CASCADES AND ARRIVES AT THE WESTERN IDAHO BORDER BY 00Z SATURDAY. THIS SYSTEM DOES NOT APPEAR TO TAP INTO ANY MONSOON MOISTURE...BASED ON GFS ISENTROPIC PROGS. MODELS SHOW ONLY MODERATE RH ALONG THE COLD FRONT...FOLLOWED BY MARKED DRYING IN THE TROUGH. MODEL BC BLENDS YIELD RELATIVELY LOW POPS CONCENTRATED OVER THE WEST CENTRAL IDAHO MOUNTAINS. THE TROUGH STAYS OVER THE NORTHERN INTERMOUNTAIN REGION THROUGH THE WEEKEND AND GRADUALLY WARMS... TAPPING ONLY ENOUGH PACIFIC MOISTURE FOR ISOLATED MOUNTAIN SHOWERS. MONDAY AND TUESDAY...MODELS AGREE THAT THE TROUGH WILL BE EXITING MONDAY...THEREFORE LEFT ONLY SLIGHT CHANCE POPS IN HIGHEST ELEVATIONS AS THE LOW MOVES OFF TO THE NORTHEAST. HEIGHTS REBOUND BEHIND THE LOW AND THE ONLY QUESTION THAT REMAINS IS THE STRENGTH OF THE HIGH THAT WILL BUILD IN THE SOUTHWEST. THIS QUESTION APPEARS TO BE AFFECTING MODEL GUIDANCE FOR MAXIMUM TEMPERATURES MONDAY AND TUESDAY...DESPITE MOST GUIDANCE BEING WELL BELOW CLIMO...WENT WITH MAX TEMPS SLIGHTLY BELOW CLIMO FOR MONDAY AND NEAR NORMAL ON TUESDAY...WHICH WAS WELL DEPICTED IN THE 12Z ECMWF RUN. && .AVIATION...EXPECT WIDELY SCATTERED VFR SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE AREA THROUGH THIS EVENING. STRONGEST CONVECTION WILL BE OVER THE MOUNTAINS NORTH AND EAST OF BOISE...AND FROM KTWF TO THE NV BORDER...ALTHOUGH ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA. SOME STORMS WILL BE ACCOMPANIED BY WIND GUSTS OVER 50 KTS...SMALL HAIL...AND BRIEF IFR CONDITIONS. OTHERWISE SURFACE WINDS WILL BE SW TO NW 10-15 KTS. WINDS ALOFT WILL BE FROM THE SOUTH UP TO 35 KTS AT 12K FEET MSL. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...NONE. OR...NONE. && WEATHER.GOV/BOISE SHORT TERM...JA LONG TERM....JT/BB AVIATION.....JT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 708 AM MDT TUE JUN 29 2010 IDZ011>014-033-ORZ062-064-301315- WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS- UPPER TREASURE VALLEY-UPPER WEISER RIVER-BAKER COUNTY- LOWER TREASURE VALLEY OR- 708 AM MDT TUE JUN 29 2010 /608 AM PDT TUE JUN 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN PARTS OF NORTHEAST OREGON AND SOUTHWEST TO CENTRAL IDAHO TODAY. THIS INCLUDES AREAS SURROUNDING BOISE MCCALL IDAHO CITY AND BAKER CITY. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS OF AT LEAST 60 MILES PER HOUR AND...OR LARGE HAIL OF ONE INCH IN DIAMETER OR GREATER. IN ADDITION TO WWW.WEATHER.GOV/BOISE ... INFORMATION ABOUT SEVERE WEATHER POTENTIAL MAY BE OBTAINED AT WWW.SPC.NOAA.GOV WHICH IS THE NOAA NATIONAL WEATHER SERVICE STORM PREDICTION CENTER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT. IDZ015-016-028>030-ORZ061-063-301315- SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE- OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY- MALHEUR COUNTY- 708 AM MDT TUE JUN 29 2010 /608 AM PDT TUE JUN 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH GUSTY WINDS ARE EXPECTED THROUGH MUCH OF TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.
The Boise radar (KCBX), 99 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
1 hail. Local standard time, as filed.
A trained spotter near Vale reported 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242122.